Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 2014, 4:24 PM CDT for Reagan County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 18, 2014, 5:20 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Reagan County, TX
The radar
The San Angelo radar (KSJT), 89 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1130 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
894 WUUS54 KMAF 182124 SVRMAF TXC383-182230- /O.NEW.KMAF.SV.W.0192.140818T2124Z-140818T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 424 PM CDT MON AUG 18 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN REAGAN COUNTY IN WEST TEXAS... * UNTIL 530 PM CDT * AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF STILES...OR 11 MILES NORTHWEST OF BIG LAKE...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... BEST... BIG LAKE... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. && LAT...LON 3148 10127 3108 10128 3108 10167 3148 10167 TIME...MOT...LOC 2124Z 336DEG 13KT 3131 10155 $$ 05
2 follow-up statements
413 WWUS54 KMAF 182200 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 PM CDT MON AUG 18 2014 TXC383-182230- /O.CON.KMAF.SV.W.0192.000000T0000Z-140818T2230Z/ REAGAN- 500 PM CDT MON AUG 18 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN REAGAN COUNTY... AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REAGAN COUNTY AIRPORT...OR ABOUT NEAR BIG LAKE...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH CENTRAL REAGAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3148 10127 3108 10128 3108 10167 3148 10167 TIME...MOT...LOC 2200Z 336DEG 13KT 3119 10149 $$ 05
730 WWUS54 KMAF 182220 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 520 PM CDT MON AUG 18 2014 TXC383-182230- /O.CAN.KMAF.SV.W.0192.000000T0000Z-140818T2230Z/ REAGAN- 520 PM CDT MON AUG 18 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN REAGAN COUNTY IS CANCELLED... AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3148 10127 3108 10128 3108 10167 3148 10167 TIME...MOT...LOC 2220Z 336DEG 13KT 3112 10146 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:25 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 18, 1:25 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CDT Mon Aug 18 2014 .DISCUSSION... A shear axis is evident in water vapor imagery over west central Texas into the Lower Trans Pecos and into Davis Mountains. Showers and thunderstorms have been developing within higher mid level theta e air over west central Texas all morning in association with this shear axis, while outflow from that activity appears to be spreading higher mid level theta e air westward. This seems to be the impetus for showers and thunderstorms developing over the western Low Rolling Plains, with additional convection poised to develop through the afternoon over the Permian Basin, Lower Trans Pecos and Davis Mountains, at least according to cumulus developing these areas in the latest visible satellite imagery, and in the vicinity of a weak surface trough south. Think good heating, plenty of moisture through the column and increasing upslope flow will foster thunderstorm development into the evening in most of these areas. Therefore, have increased PoPs for this afternoon and evening, but particularly from the Davis Mountains, eastward into the Lower Trans Pecos. Think gusty winds will accompany the stronger storms, but PWats of 1.5 to 2 inches over southwest Texas will make heavy rainfall and localized flash flooding the main concern. Thunderstorm chances will continue the next few days as the ua ridge currently near the Four Corners region never does really build back over the area. Instead, southerly flow aloft comes about over the area by Tuesday, strengthens Wednesday and Thursday, and still hangs around Friday as a broad ua trough encompasses much of the western ConUS behind the main shortwave trough ejecting northeastward through the Four Corners region Thursday. Subtropical moisture will be siphoned north/northeastward over the area during these days between an ua ridge over the southeastern ConUS and the mentioned western ua trough. Therefore, have kept a chance of thunderstorms going Tuesday through Friday, with the emphasis over the western half of the forecast area. Since PWats will rise to 1.5 to 2 inches Wednesday and Thursday, later shifts will have to determine whether a Flash Flood Watch will be necessary west of the Pecos River these days since thunderstorms could train over these areas. Backed away from the hotter temperatures through the week, partially due to models indicating the upper ridge will not build westward over the region aggressively through late week, and due to the potential for cloud cover and precipitation over the western half of the CWA. Rain chances will continue over the western third or so of the forecast area through next weekend as the ua ridge is still not progged to build westward emphatically. Will only keep temperatures a few degrees above normal into early next week. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 68 91 70 93 / 20 10 10 10 BIG SPRING TX 73 93 74 95 / 20 10 10 0 CARLSBAD NM 69 94 70 94 / 10 20 20 30 DRYDEN TX 76 97 75 96 / 60 20 20 10 FORT STOCKTON TX 71 91 71 91 / 30 20 20 30 GUADALUPE PASS TX 65 85 64 82 / 20 30 30 30 HOBBS NM 65 90 65 91 / 20 20 20 20 MARFA TX 60 86 61 84 / 60 30 30 40 MIDLAND INTL AIRPORT TX 70 93 72 94 / 20 10 10 10 ODESSA TX 70 91 72 93 / 20 10 10 10 WINK TX 70 96 72 96 / 20 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 80/67 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, Aug 18, 2:01 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT MON AUG 18 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 201 PM CDT MON AUG 18 2014 /101 PM MDT MON AUG 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN PERMIAN BASIN...LOWER TRANS PECOS...DAVIS MOUNTAINS AND THE SURROUNDING PLAINS. GUSTY WINDS...HEAVY RAIN...LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS. ISOLATED STORMS WILL ALSO BE POSSIBLE TO THE NORTH AND WEST OF THIS AREA INTO THE GUADALUPE MOUNTAINS AND PORTIONS OF SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN WITH GUSTY WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL SHIFT WEST TUESDAY THROUGH SUNDAY... WITH SCATTERED THUNDERSTORMS EXPECTED FROM THE GUADALUPE MOUNTAINS SOUTH ACROSS THE DAVIS MOUNTAINS AND OVER THE MARFA PLATEAU AND BIG BEND REGIONS OF WEST TEXAS. LOCALLY HEAVY RAINFALL WILL OCCUR AS THE ATMOSPHERE WILL BECOME VERY MOIST AND UNSTABLE. THE BEST CHANCES FOR HEAVY RAINFALL WILL BE OVER THE DAVIS MOUNTAINS AND MARFA PLATEAU WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 18, 4:13 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 413 PM CDT MON AUG 18 2014 TXZ070-182145- REAGAN- 413 PM CDT MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL REAGAN COUNTY UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER STILES AT 413 PM CDT...MOVING SOUTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3152 10134 3125 10135 3120 10172 3154 10163 TIME...MOT...LOC 2113Z 336DEG 6KT 3136 10157
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:19 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves, Ward | 116 min |
| Aug 17, 8:04 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 116 min |
| Aug 18, 2:15 PM CDT | Areal Flood Advisory | MAF | Borden, Glasscock, Howard, Mitchell, Scurry | 3 hr |
| Aug 18, 4:13 PM CDT | Special Weather Statement | MAF | Reagan | 32 min |
| Aug 18, 4:25 PM CDT | Areal Flood Advisory | MAF | Reagan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.